WEDNESDAY, May 26, 2010 (HealthDay News) -- Responding to reports of rare but sometimes severe cases of liver damage, U.S. health officials on Wednesday announced revised labels for a widely used weight-loss drug.
The drug, orlistat, is available by prescription under the trade name Xenical and over-the-counter as Alli.
Thirteen cases of severe liver injury have been associated with taking orlistat, 12 of them overseas and one of them, from Alli, in the United States, according to a statement from the U.S. Food and Drug Administration.
Still, given that some 40 million people worldwide are taking the drug, according to FDA estimates, consumers needn't be too worried about the risk, said Dr. Eugene Schiff, director of the Center for Liver Diseases at the University of Miami Miller School of Medicine.
"The issue here is that they are identifying cases, not many, but some cases of severe liver injury," he said.
"We are telling consumers and health-care providers to be vigilant should [patients] develop symptoms suggestive of liver impairment," said FDA spokeswoman Elaine Gansz Bobo. "We are not advising routine monitoring of liver enzymes as that will not help predict who may develop hepatic impairment on the drug. We were unable to identify any particular group that may be at increased risk."
At this time, FDA officials are only stating that there is an association between the rare side effect and the drug. It's not known if the drug actually causes the problem. It appears that some people simply metabolize the drug differently, putting them at higher risk. It's also possible that a contaminant was introduced, Schiff said.
The FDA first approved orlistat as a prescription medicine in 1999. In 2007, it became the first nonprescription drug approved to treat obesity in American adults.
The FDA started a review of orlistat for possible incidents of liver damage in August 2009. That announcement followed reports of 32 cases of serious liver injury, including six cases of liver failure between 1999 and October 2008. Two of those cases occurred in the United States.
Most of those patients reported having jaundice, weakness and abdominal pain -- all signs of liver damage. For 27 patients, the symptoms were severe enough to require hospitalization.
Wednesday's announcement referenced far fewer cases.
The 13 cases cited by the FDA Wednesday "were cases that, on review and categorization by the agency, received severity scores of 4 or 5 using the Drug Induced Liver Injury Network scoring system," Gansz Bobo explained. "Basically, a '5' means resulting in death or liver transplantation, and a '4' means it was severe and required hospitalization."
She said that the agency then took these "cases of significance" and determined that they were either "likely" or "possibly" related to the use of orlistat.
That explanation made sense to Schiff. "When the [original] cases were analyzed, they probably found good explanations for most of them," he said. "For the remaining 13, the only explanation [seemed to be] that they took orlistat."
Dr. Timothy Pfanner, an assistant professor of internal medicine at Texas A&M Health Science Center College of Medicine and a gastroenterologist with Scott & White in Temple, Texas, said: "The bottom line is it's still a rare event when you think about 40 million people taking the drug and we're just now picking up these effects and it's been around a long time."
"The problem," he added, "is patients can benefit from the medication on the one hand but, on the other hand, you need to be aware that all medications, including herbal products, that you put in your body have side effects."
Patients should see their doctor if they develop dark urine, itching or yellow skin or eyes, Pfanner said.
According to the U.S. National Center for Health Statistics, 30 percent of American adults aged 20 and older -- more than 60 million people -- are obese. Another 36 percent are considered overweight.
Orlistat is also approved in some 100 countries, with an over-the-counter form available in the European Union.
The U.S. Food and Drug Administration has more about the safety of orlistat.